Arkansas, 2010Flash Flooding and Heat in Arkansas, July 15 to 17, 2010
July 15 to 17, 2010 · NWS LZK · 10 events in 6 counties and zones
The approach of a weak cold front triggered thunderstorms with large amounts of lightning, along with isolated instances of severe weather and flash flooding on the 15th. The front weakened as it moved farther into the state on the 16th and 17th, but it still managed to touch off isolated severe storms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $281,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The approach of a weak cold front triggered thunderstorms with large amounts of lightning, along with isolated instances of severe weather and flash flooding on the 15th. The front weakened as it moved farther into the state on the 16th and 17th, but it still managed to touch off isolated severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 15, 2:00 PM CST, 0 minutes earlier.
Area forecast discussion, Jul 15, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT THU JUL 15 2010
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
HOT AND HUMID CONDS ONCE AGAIN NOTED ACRS THE FA THIS AFTN. MID AFTN
READINGS IN THE 90S...WITH RESULTANT HEAT INDICES RUNNING FROM 105
TO 110 DEGREES. OUTFLOW BNDRY FM OVERNIGHT CONVECTION HAS DROPPED
INTO NRN AR. MEANWHILE...ACTUAL CDFNT WAS SITUATED VCNTY OF THE I-44
CORRIDOR ACRS SW MO/NE OK WHERE SCTD CONVECTION CONTS TO DVLP.
MODELS RMN IN GOOD AGREEMENT WITH OVERALL FCST TRENDS THRU THE PD.
THE UPR HIGH RESPONSIBLE FOR THE HOT TEMPS WL CONT TO RETROGRADE WWD
IN THE COMING DAYS...ALLOWING UPR FLOW ACRS THE MID SOUTH TO BCM
NWLY. CDFNT TO THE NW OF AR ATTM WL DROP SWD INTO THE STATE TNGT AND
FRI...WITH SCTD SHRA/TSRA CONTG VCNTY OF THE BNDRY. SOME OF THE
MODELS HAVE TRENDED A BIT SLOWER WITH THE SWD MOVEMENT OF THE FNT...
SO HEAT INDICES OVR SRN AR MAY BE A CONCERN. FOR NOW...WL ALLOW HEAT
ADVY TO EXPIRE THIS EVENING AND MONITOR LATER FCST TRENDS.
UNSETTLED WX WL LINGER INTO THE EARLY PART OF THE WEEKEND...WITH
CONTG SMALL CHCS OF PRECIP. UPR RDG WL BEGIN TO BLD BACK EWD LATE IN
THE PD...WITH HOT TEMPS RETURNING TO THE MID SOUTH. RAIN CHCS WL
ALSO BE ON THE DECLINE...WITH ONLY WDLY SCTD DIURNAL CONVECTION
EXPECTED. HEAT ADVY CRITERIA WL AGAIN BE A CONCERN HEADING INTO
EARLY NEXT WEEK.
&&
.LONG TERM...MONDAY THROUGH THURSDAY
MODELS IN GENERAL AGREEMENT TO START THE PERIOD. HIGH PRESSURE WILL
MOVE OUT OF THE INTERMOUNTAIN WEST AND SLOWLY BUILD BACK OVER THE SE
US CONUS....WITH THE UPPER RIDGE OVER THE REGION BY THE END OF THE
PERIOD. THE HIGH WILL BRING KEEP HOT AND MUGGY WEATHER IN THE
FORECAST. HAVE MADE SLIGHT CHANGES TO THE AFTERNOON HIGHS TO SHOW
WARMER TEMPS BY THE END OF THE LONG TERM...WITH HEAT INDICES AROUND
100 TO 105. HAVE LEFT POPS IN TO FOLLOW A MAINLY DIURNAL CYCLE
THROUGH THE FIRST PART OF THE LONG TERM FORECAST.
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.
&&
SHORT TERM...44 / LONG TERM...62/224
Hazardous weather outlook, Jul 15, 4:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU JUL 15 2010
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A LARGE RIDGE OF HIGH PRESSURE OVER THE SOUTHERN PLAINS WILL BRING
VERY HOT AND HUMID CONDITIONS TO ARKANSAS TODAY.
A HEAT ADVISORY HAS BEEN POSTED AS TEMPERATURES CLIMB INTO THE 90S
THIS AFTERNOON. THIS COMBINED WITH HIGH HUMIDITY LEVELS WILL CREATE
DANGEROUS HEAT INDEX VALUES OF 105 DEGREES OR GREATER IN MOST
AREAS.
THE HIGH WILL BEGIN BUILDING TO THE WEST TOWARD THE ROCKIES TONIGHT.
A NORTHWEST WIND FLOW AROUND THE HIGH WILL DRIVE A COLD FRONT TOWARD
ARKANSAS...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN
AREAS TOWARD THE MISSOURI BORDER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY AS THE
FRONT CONTINUES SAGGING SOUTHWARD THROUGH THE REGION. A FEW STORMS
COULD BE SEVERE...ESPECIALLY DURING THE HEAT OF THE AFTERNOON AND
EVENING. DAMAGING WINDS WILL BE THE MAIN CONCERN.
THE HIGH WILL REMAIN TO THE WEST THIS WEEKEND...AND THE FRONT MAY
MAKE IT INTO SOUTHERN ARKANSAS BEFORE WASHING OUT. THE FRONT WILL
BRING SLIGHTLY COOLER AIR...AND HEAT ADVISORIES MAY NOT BE NECESSARY.
THE HIGH WILL HEAD BACK TO THE EAST EARLY NEXT WEEK. THE HIGH WILL
SET UP OVER THE SOUTH CENTRAL AND SOUTHEAST UNITED STATES BY THE
MIDDLE OF THE WEEK...AND OPPRESSIVE CONDITIONS MAY RETURN. ONCE THE
HIGH IS ESTABLISHED...RAIN CHANCES WILL BE MINIMAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ON FRIDAY AS A COLD FRONT BRINGS
A CHANCE OF SEVERE STORMS.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
46
Event by event
4 thunderstorm wind, 3 lightning, 2 flash flood, 1 heat. Local standard time, as filed.
Heat, Bradley
- When
- July 15, 2:00 PM CST
- Where
- Bradley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 33.466, -92.162 (the zone’s center; the record gives no point)
A 51 year-old farm worker collapsed from the heat while picking tomatoes near Hermitage. He was airlifted to a Little Rock hospital, but died on July 16th. During the flight, the victim's body core temperature exceeded 100 degrees, and it was still at this level when he arrived at the hospital.
Flash Flood, Fulton
- When
- July 15, 4:52 PM CST to 6:30 PM CST
- Where
- Fulton County, 0.75 mi W of Mitchell to 0.91 mi NE of Wild Cherry
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.319, -92.034
Water was over roads south of Mitchell.
Lightning, Independence
- When
- July 15, 6:03 PM CST
- Where
- Independence County, 1.74 mi W of Cushman
- Property damage
- $175,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.870, -91.781
Lightning struck a house on Lightning Ridge Road. The resulting fire burned the house to the ground, leaving only one garage door standing. Between 6:30 and 8:00 PM CDT, about 1500 lightning strikes were recorded in Independence County.
Lightning, Independence
- When
- July 15, 6:11 PM CST
- Where
- Independence County, 1.36 mi SSE of Gainsboro
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.781, -91.525
Lightning struck a house at the corner of Watson Road and Carter's Ridge Road. The resulting fire destroyed the washer and dryer, set the laundry room on fire, destroyed insulation under the house, and knocked out the central air conditioning. Between 6:30 and 8:00 PM CDT, about 1500 lightning strikes were recorded in Independence County.
Thunderstorm Wind, Desha
- When
- July 16, 6:45 PM CST
- Where
- Desha County, 4.8 mi ESE of Yukon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.780, -91.400
A tree and large limbs were blown down.
Flash Flood, Bradley
- When
- July 17, 9:05 AM CST to 12:15 PM CST
- Where
- Bradley County, 0.59 mi N of Hermitage to 1.03 mi SSW of Hermitage
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.458, -92.182
Widespread street flooding occurred.
Lightning, Bradley
- When
- July 17, 10:00 AM CST
- Where
- Bradley County, 0.73 mi SE of Warren
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 33.612, -92.061
Lightning struck the power source at the city water plant in Warren, causing the plant to stop pumping water.
Thunderstorm Wind, Pike
- When
- July 17, 1:37 PM CST
- Where
- Pike County, Kirby
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 34.250, -93.630
Trees were blown down. One of the trees fell on a church, causing substantial roof damage.
Thunderstorm Wind, Pike
- When
- July 17, 2:31 PM CST
- Where
- Pike County, 2 mi WSW of Pisgah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.959, -93.562
Trees and power lines were blown down.
Thunderstorm Wind, Saline
- When
- July 17, 3:13 PM CST
- Where
- Saline County, Benton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.570, -92.580
A tree and large limbs were blown down, blocking a road.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Bradley | 2010-07-16 | 51 | Male | Outside/Open Areas | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds and Lightning Strike in Florida, July 15, 2010$65,000 · 52 kt wind · 3 events
- Damaging Winds in Indiana, July 15, 2010$53,000 · 55 kt wind · 4 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
- Damaging Winds in Arizona, July 15, 2010$43,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233543, 238316, 233238, 233239, 238309, 238313, 242356, 238310, 238311, 238314.